Jump to content
CrazyBoards.org

Recommended Posts

I used to have a creative spark.  I could write poetry and stories and anecdotes, and now.....now I can barely write a legible post.  I've been on Lamictal and Abilify for over three months.  Will this go away, or is it permanent.  If it's permanent, I may just go off and let myself be bipolar if that is the only way I can have any talent whatsoever.

I MISS MYSELF.

Link to comment
Share on other sites

I used to have a creative spark.  I could write poetry and stories and anecdotes, and now.....now I can barely write a legible post.  I've been on Lamictal and Abilify for over three months.  Will this go away, or is it permanent.  If it's permanent, I may just go off and let myself be bipolar if that is the only way I can have any talent whatsoever.

I MISS MYSELF.

<{POST_SNAPBACK}>

I miss myself too.  I used to be very creative, wrote a lot, poems, fiction, fanfiction...now I have all the ideas but cannot find the words to put it on paper.  That is one of the reasons I am trying to taper off Geodon.

Link to comment
Share on other sites

it's different for everyone, i'm sure, but i believe it will be temporary in the end. i was able to write better when on meds than off, after my brain adapted and i got used to them. (well, until my brain broke itself in an entirely different way, but that's another story, and i'm a big freak.) two friends i have who are bipolar have had similar experiences - one in particular had his creative output simply skyrocket after he started meds. not immediately; there was a period of tweaking and a period of adaptation. give it some time - at least six months. if at that time you still feel like something's missing, consider a change in meds before going off altogether. all the romantic stereotypes of The Mad Genius Artiste aside, most people eventually find they can work better and be happier on the right meds.

Link to comment
Share on other sites

My boyfriend is an internationally-known rock (the music, not the kind on the ground) photographer. He has OCD/panic disorder/SAD and largely ignores them, except for the Xanax here and there when it is too bad for him to tolerate. He refuses to take SSRI meds or any other meds that could help him a lot because he feels it dulls his creativity, and that's how he makes a living. He's also worried about effects on his sexual performance, but that's a different story!

I, on the other hand, do not make my living in the arts, but do really enjoy the ways I am creative. For me, life on meds has been much better than life without. Either I was too restless or listless to do a damn thing. Poetry went unfinshed, stories just sat, music went unpracticed, and I even stopped cooking. I couldn't even model anymore. I just sat there and looked stupid while in a mood episode.

Without drastic mood episodes I feel I am well enough to care, do my best, and just enjoy it. My writing isn't pressured, food isn't burned, and photos don't remind me of death camp victims.

Give it a chance. It is about finding what medicine helps you avoid the "lost creativity" side effect. Just think of it as a side effect like any other one, just as real as a migraine or not being able to get it on in the sack.

I don't blame you for hating Geodon. The stuff made me evil and rotten. Another soul just saying NO!

if you want to discuss, just pm me.

--the loon---

Link to comment
Share on other sites

I also take lamictal(150) + abilify(15) (also adderall).

I'm a painter and before I found my correct dosage I couldn't drag myself to my studio.

Now I've been on my meds for about 7 months I can definitely say that my creative mojo has reappeared quite strongly.

When my BP was unchecked my creativity was pretty drastically on or off like a lightswitch. Now I feel much more level-headed and able to begin (and more importantly) follow through on projects. Give it some time and try to work with your doc to find your optimal dosages.

cee

Link to comment
Share on other sites

That does sound like either a dose problem or a med problem, assuming your life circumstances are otherwise conducive to creativity.

On Lamictal, I didn't feel terribly creative, particularly with words, but the work I did was solid.  On Abilify, it's too soon to say. I'm more free with words, but I've also been very ill, so am judging things more by "showed up, completed task," rather than "is is my best work?"  I've never taken both at the same time.

Another confusing and frustrating thing is telling whether the impairment comes from too much medication or too little.  For example, I was one of those people who couldn't concentrate well enough to read on high-dose lithium  . . . until I doubled my Depakote dose.  Amazing!  It must have been manic distraction, not sedation, after all.

I hope your pdoc starts tweaking and fixes this for you right away.

Best wishes,

sg

Link to comment
Share on other sites

  • 3 weeks later...

I know how you feel. I used to have the same problem But the combo I'm on now let's me be creative while still keeping me stable. It's all about finding that magic combination that keeps you stable while still letting you be you. Maybe you want to give your medication more time, maybe you wanna try something else. It's totally up to you and your pdoc.

Good Luck!

Link to comment
Share on other sites

I would definitely recommend giving it some time. I have been on amisulpride (an antipsychotic in case you didn't know - it appears noone round here talks about it at all!) for 5 years and it took a long time to feel like I could think imaginatively again. I'm still not quite there yet and may not ever be, but it's better than living the waking nightmare of my psychosis.

Try and get around and talk to people about creative things and just try and use your imagination anyway. I was going to write "give it 12 months and see" but I suppose a year is a long time to feel like your mind is dulled. That's just out of my experience, that it's taken four long years to feel mentally active again. I also have a susppicion that various psychedelics I've taken have halped but they are not to be recommended really..

I dunno, I started posting this thinking I had something relevant to say but it appears I can't help much because my own similar situation, although improved, has not been at all ideal. Five years is a long time! I do think there is some degree of hope if you wait though. The sad truth for a lot of people is that it takes time to get used to these drugs. If anyone finds a shortcut to feeling normal let me know..

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...